Ask a doctor

Discoloration Side Effect of Restylane Injection Under Eyes.any Suggestion?

Discoloration Side Effect of Restylane Injection Under Eyes.any Suggestion?

Doctor Answers (6)

Restylane and discoloration

+1

I would recommend first following up with the provider for full assessment to see if you've experienced bruising or if the product is showing (tyndall affect). Either way, you have options for optimizing the look with removal of product or waiting out the bruising.


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 148 reviews

Rethink dermal filler for under eye area.

+1

A blueish tint is often a result of Restylane or ANY Hyaluronic Acid that is injected superfically under thin skin.

The only remedy is to have a professional inject Hyaluronidase, an enzyme that will dissolve the filler.  This product is safe and will reverse the effect causing the discoloration.

Lee Robinson, MD - RETIRED
Portland Facial Plastic Surgeon
3.5 out of 5 stars 2 reviews

Unhappy with Restylane placed under the eyes?

+1

Bluish discoloration following injection of Restylane under the eyes can occur.  The best treatment for this is usually injection of a drug known as hyaluronidase to dissolve the drug but occasionally simply massaging the product aggressively can help.  It is difficult to remove Restylane in an incremental fashion so you will probably need reinjection a day or so after hyaluronic acid treatment.  Belotero, a new HA filler, is said to be less likely to produce the condition you describe.  Belotero will be widely available in the fall but Restylane remains my injectable drug of choice under the eyes at this time.

Brian Biesman, MD
Nashville Oculoplastic Surgeon
5.0 out of 5 stars 24 reviews

Restylane removal

+1

If Restylane is placed too superficially within the skin under the eyes then it gives off a bluish discoloration to the skin.  This typically can be reduced quickly and relatively easily by injecting an enzyme (hyaluronidase) into the affected area to dissolve the Restylane.  The improvement is usually noticed within a day or so.  Good luck.

Jason R. Lupton, MD
San Diego Dermatologist
4.5 out of 5 stars 7 reviews

Restylane must be injected deeply under eyes

+1

The problem you are experiencing is called the "tyndall" effect.  It is a bluish color and is related to the Restylane being too close to the surface.  The under eye skin is so thin that it is transparent.  During surgery I can literally read the labels on my instruments through that skin.  Restylane in the lower eyelid area can only be injected deeply.  I put most of the product right on top of the bone.  This leaves plenty of tissues including fat, muscle, and fascia between it and the skin.

To correct the problem you will need to have at least some of the Restylane dissolved.  This is easy to do and works in a few hours. 

Louis W. Apostolakis, MD
Austin Facial Plastic Surgeon
5.0 out of 5 stars 20 reviews

See an experienced injector and have this material removed if it is bothersome.

+1

The beauty of Restylane is that it can be easily adjusted.  An experienced injector can easily modify this treatment and remove this volume with an injectable enzyme if you are not happy with the treatment effect.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.